It’s DAY +41 and this has been a wild and crazy week in bone marrow transplant land! Let me break it down for you….

DAY +35 to DAY +37 (Thursday to Saturday)

Everything was still going well during this timeframe. Kevin’s GvHD of the skin wasn’t going away, but it wasn’t getting worse. **REMEMBER, GvHD of the skin is not an allergic reaction… it means the donor cells are attacking his skin. He was still struggling with the Prednisone side effects, but was toughing it out as best he could. He did seem to be more hungry and thirsty than usual on Saturday. He was also kinda lethargic and I was getting concerned. Later that evening after I noticed he drank 4 Litres of milk, plus water and a bunch of other stuff, I suggested that I call the BMT emergency number to see if we could lower the steroid dose. Kevin insisted he was just tired and needed to sleep. Because we were at his parents for Easter dinner, I thought it made sense that he was more tired and lethargic than usual. So I respected his wishes and didn’t call. We did talk to the BMT doctor the Tuesday before about all of these side effects including the excessive thirst and the doctor said it was normal given the dose of Prednisone he was taking.

DAY +38 to DAY +39  (Sunday & Monday)

Kevin woke me up in the morning to tell me we needed to get more milk. We bought 8 litres of milk Saturday morning at about 9AM!!! So I got up, went down stairs and checked the fridge. ALL of the milk was gone and there was a bunch of Pepsi cans missing and I know he drank water like crazy. I can’t tell you EXACTLY how much Kevin drank between 9AM Saturday and 9AM Sunday, but I can safely say that he drank at least 12 litres. He drank at least 5-6 Litres in the middle of the night!

I also noticed that he was still sluggish and he was squinting trying to look at things. He went to the washroom and left the water running. Some of the stuff he was doing and saying didn’t make sense. It was like he was intoxicated. So I did some Googling, discovered that it could be hyperglycemia and told him that I was calling BMT Emergency….. no IF, ANDS or BUTS! I spoke to the BMT doctor on call and explained what was happening. I told him Kevin was taking 200 mg of Prednisone daily for GvHD and asked if we should lower them. He said absolutely not. Then he asked if we were checking Kevin’s blood sugar with a glucometer since we was put on the high-dose Prednisone. I told him we were not informed that we needed to do that. That’s when he told me to get him to the ER in Kingston.

Long story short, Kevin’s blood sugar had skyrocketed to an astronomical 33.3 mmol/L / 599.99 mg/dl! He was treated immediately in the ER with high dose insulin and crazy amounts of IV fluids. Then he was admitted for the night and they managed to get his blood sugar down to a less critical level of 19.2 mmol/L / 346 mg/dl so he could be released in time for his appointment at the BMT Clinic in Ottawa.

The ER Doctors could not believe that we were not instructed and educated about the importance of checking Kevin’s blood sugar levels daily, being on the dose of Predinsone he is taking. We were pretty upset about that too because the emergency situation could have prevented. We understand that the fact that Kevin would have eventually needed insulin to manage his blood sugar, BUT not high dose insulin. Now Kevin’s vision is impaired and we can’t get his blood sugar below 19 mmol/L / 342 mg/dl. Having high blood sugar is like having sand in your blood. It can cause severe damage.

I haven’t taken many photos of him since he got GvHD, but here he is leaving the hospital in his mis-matched plaid get up! lol

GVHD 07-04-15 002

DAY +40 & +41 (Tuesday & Wednesday – Today)

Yesterday morning was a tough one. Kevin was already really discouraged and scared about what was happening to him, then he noticed that the GvHD of the skin was spreading and getting worse. I couldn’t believe my eyes. He even had it in his armpits, on both arms and all the areas that were already affected were worse.  =( Not only is it worse, it’s starting to become painful. Thankfully we had the appointment at the BMT Clinic in Ottawa.

Here are some photos of Kevin’s GvHD… My camera cannot capture the severity. It actually looks worse looking at it.

GVHD 07-04-15 003 GVHD 07-04-15

Kevin’s brother went with us to the BMT Clinic for back up! We were pretty upset about the continued lack of care and information. We needed to have a serious “enough is enough” discussion about it. I won’t go into the details because this blog is long enough, but the discussion went very well and ended on a positive note. That’s all I care about. What’s done is done and all I want is for Kevin to receive the BEST care. I am confident that will happen going forward.

Because of the blood sugar and GvHD complications, Kevin will now be seen in BMT Clinic every Tuesday and Friday. He will also be seen every Monday or Wednesday by a home care nurse and we have an appointment tomorrow with our family doctor to discuss a plan to deal with his blood sugar.

The fact that the GvHD is getting worse and spreading is very concerning. That means that the highest dose of oral Prednisone is most likely no longer effective. The doctor said that they need to try one more week of the high dose Prednisone before they consider another treatment. He would not discuss what that treatment might be. He said it’s better to wait and see if we need to. He did prescribe another medication, POSANOL, an extremely expensive medication ($4600 at Costco) that IS covered by the Ontario Government for Kevin (for 4 months) because he has GvHD. Because Kevin’s GvHD is getting worse, there is fear of serious and invasive Aspergillus and Candida infections (mold/fungus) and so this added medication is necessary.

So this is a lot of information for one blog post, but it’s only a glimpse of our experience. Complications of a bone marrow transplant are insane, but we will never lose hope. Yesterday Kevin said that he was prepared for things to get worse before they get better and that is the best thing you can do under these circumstances. Hope for the best, brace yourself for the worst and KEEP GOING! Thanks for stopping by!

BRACE YOURSELF

 

 

Comments

comments